Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Quad Cities, IA

June 6, 2019Lee County, Iowa; Hancock County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 6, 2019, 2:54 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 2:54 PM CDT (19:54 UTC)
Expired
Jun 6, 2019, 6:18 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Lee County, IA, Hancock County, IL

The radar

The Quad Cities radar (KDVN), 148 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:00 PM CDTFLASH FLOOD1 Ene Hamilton, ILVERY HEAVY RAIN THAT JUST DUMPED DOWN. STREET FLOODING. WATER FLOWED THROUGH SPOTTERS GARAGE. FLOODING LIKE NEVER BEFORE. ALSO STRONG WINDS WITH SOME 1 INCH TO JUST UNDER 2 INCH BRANCHES DOWN. TIME ESTIMATED.
Jun 6, 4:00 PM CDTHEAVY RAIN 2.251 Ene Hamilton, IL3 HOUR TOTAL. ALSO GUSTY WINDS AND SMALL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WGUS53 KDVN 061954
FFWDVN
ILC067-IAC111-070200-
/O.NEW.KDVN.FF.W.0036.190606T1954Z-190607T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
254 PM CDT Thu Jun 6 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  West central Hancock County in west central Illinois...
  Southeastern Lee County in southeastern Iowa...

* Until 900 PM CDT Thursday.

* At 253 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly. The 
  storms remain nearly stationary over the area.

* Some locations that will experience flooding include...
  Keokuk and Hamilton. 

This includes the following streams and drainages...Railroad 
Creek... Chaney Creek...Lamalees Creek...Soap Creek and Crystal Glen 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4043 9130 4038 9130 4036 9140 4043 9140

$$

08
2 follow-up statements
779 
WGUS73 KDVN 062216
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
516 PM CDT Thu Jun 6 2019

ILC067-IAC111-070200-
/O.CON.KDVN.FF.W.0036.000000T0000Z-190607T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Lee IA-
516 PM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL HANCOCK AND SOUTHEASTERN LEE COUNTIES...

Between 1 pm and 3 pm, a nearly stationary thunderstorm produced 
heavy rainfall over city of Keokuk, Iowa and town of Hamilton, 
Illinois. Doppler radar and spotter reports indicated rainfall 
amounts of 2 to nearly 2.5 inches of rain fell during this time.

At 505 pm, doppler radar indicated scattered slow moving 
thunderstorms with heavy rainfall over Lee county and northern 
Hancock county moving slowly southward. These may produce additional 
heavy rainfall and flash flooding in the warned area through 6 pm. 

Some locations that will experience flooding include...
Keokuk and Hamilton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4043 9130 4038 9130 4036 9140 4043 9140

$$

Sheets
404 
WGUS73 KDVN 062318
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
618 PM CDT Thu Jun 6 2019

IAC111-ILC067-062327-
/O.CAN.KDVN.FF.W.0036.000000T0000Z-190607T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock IL-Lee IA-
618 PM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL HANCOCK AND SOUTHEASTERN
LEE COUNTIES IS CANCELLED...

The threat of additional heavy rain has ended and flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4043 9130 4038 9130 4036 9140 4043 9140

$$

Sheets

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:49 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 6, 2:49 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
249 PM CDT Thu Jun 6 2019

.SYNOPSIS...
Issued at 247 PM CDT Thu Jun 6 2019

18Z surface data has a frontal boundary from southern Ohio into
northern Missouri with high pressure over the Great Lakes. Dew
points were in the 40s and 50s from the Great Lakes into the
northern Plains while dew points were in the 60s and 70s from the
Ohio Valley into the central Plains on south to the Gulf Coast.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 247 PM CDT Thu Jun 6 2019

Through sunset isolated diurnal storms will be seen. Satellite
trends point to two areas for convection; one south of a line from
Ottumwa, IA to Galesburg, IL and the other in the highway 20
corridor.

After sunset quiet and dry conditions will be seen.

On Friday quiet and dry conditions will continue with temperatures
at or slightly above normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 247 PM CDT Thu Jun 6 2019

Friday night through Saturday night: Split flow with a deep trough
in the Pacific Northwest and a cut-off upper level trough/upper low
tracking from the southern Plains to the Lower MS Valley. Meanwhile,
ridging builds from the southern Rockies into the Upper Midwest. The
dvn cwa will be influenced by the ridge so welcome dry weather is
expected during this time frame. Temperatures will be about normal
for early June with highs in the lower 80s and lows in the mid 50s
to lower 60s.

Sunday and Sunday night: Cutoff low will move slowly eastward across
the TN River Valley/Mid-South. This will keep the gulf moisture
bottled up with the low, and prevent the moisture from reaching the
dvn cwa.  Meanwhile, the GFS/ECMWF are similar in pushing an upper
level trough and cold front quickly eastward into the Midwest.
Scattered showers and thunderstorms are expected mainly in the
afternoon and evening. Locally heavy rain may occur with any
stronger storm but the lack of gulf moisture and the progressive
nature of the front should prevent widespread heavy rainfall. Shear
looks weak so the severe potential looks low. Temperatures will
remain about normal for this time of year.

Early next week:  Another welcome dry period under a northwest flow
aloft and high pressure at the surface. Temperatures should be quite
pleasant for June standards with highs in the 70s and lows in the
lower to mid 50s.

Middle of next week: Models indicate a deepening trough digging into
the Midwest but once again the gulf moisture is blocked from being
transported northward due to high pressure ridge in the Gulf States.
However, too far out for any details concerning rain amounts or
severe potential but shear/instability looks minimal as of now.
Temperatures to remain below normal with highs in the lower 70s and
lows in the lower 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1225 PM CDT Thu Jun 6 2019

VFR conditions will be seen through 00z/08 as high pressure moves
through the Midwest. Diurnally SHRA/TSRA are possible through
02z/07 but coverage will be no more than 5 percent. If a SHRA/TSRA
impacts a TAF site a brief period of MVFR/IFR conditions would be
possible.

&&

.HYDROLOGY...
Issued at 1140 AM CDT Thu Jun 6 2019

On the Mississippi River the river levels were steady or falling.
In fact, the river should drop below flood stage within the next
4-7 days from Dubuque to Bellevue. At Rock Island LD15 the river
should fall below Major category in about a week.

Most of the tributary rivers were steady or falling. The exception
was on the Rock River at Joslin and Moline where the river was
rising due to recent heavy rainfall upstream. This second crest
arriving in a couple of days will be lower than the crest seen at
the beginning of the month.

Dry weather is likely through Saturday, followed by a chance for
showers and thunderstorms with the passage of a cold front Sunday.
While locally heavy rainfall is possible with that system, it is
not expected to significantly impact the rivers. Then the next
chance for rain is about the middle of next week. Thus, new river
forecasts should show only minor changes over the next several
days and no significant widespread rainfall is expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...08
HYDROLOGY...Haase
Hazardous weather outlook, Jun 6, 3:24 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 AM CDT Thu Jun 6 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 AM CDT Thu Jun 6 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible this afternoon south of a line from
Ottumwa to Monmouth. The main threat from any thunderstorm would
be lightning, gusty winds below 50 MPH and pea size hail. There is
a very small chance that a storm could become severe with
damaging wind being the main threat.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There are chances for thunderstorms Saturday night and Sunday
across the outlook area. Heavy downpours are possible, but severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 6, 2:46 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
246 PM CDT Thu Jun 6 2019

ILC067-IAC111-062015-
Hancock-Lee-
246 PM CDT Thu Jun 6 2019

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT WEST CENTRAL HANCOCK AND
SOUTHEASTERN LEE COUNTIES UNTIL 315 PM CDT...

At 245 PM CDT, radar indicated heavy rain from thunderstorms falling
over Hamilton, or near Keokuk, that was nearly stationary.

Locations impacted include...
Keokuk and Hamilton.

Torrential rainfall is also occurring with this thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4046 9135 4042 9127 4034 9131 4039 9142
TIME...MOT...LOC 1945Z 028DEG 5KT 4040 9135

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:36 PM CDTSpecial Weather StatementDVNLee54 min
Jun 6, 5:08 PM CDTSpecial Weather StatementDVNLee52 min
Jun 6, 2:46 PM CDTSpecial Weather StatementDVNHancock29 min
Jun 6, 4:04 PM CDTSpecial Weather StatementDVNJo Daviess, Stephenson56 min
Jun 6, 4:32 PM CDTSpecial Weather StatementDVNHenderson58 min
Jun 6, 4:35 PM CDTSpecial Weather StatementDVNJo Daviess25 min

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.